Indiana, 2007

Damaging Wind and Heavy Rain in Indiana, June 3, 2007

June 3, 2007 · NWS IWX · 2 events in 1 county or zone

an unstable atmosphere and a upper level disturbance all set the stage for scattered to numerous thunderstorms across the area. While the majority remained below severe limits, a few severe events were reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IWX wrote it up.

Several weak boundaries across northern Indiana...an unstable atmosphere and a upper level disturbance all set the stage for scattered to numerous thunderstorms across the area. While the majority remained below severe limits, a few severe events were reported. In addition, one of the stationary boundries from Allen county Indiana northeast to the Michigan/Indiana state line, was the focus for the redevelopment of convection and resulted in some areas of flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at Jun 3, 1:00 PM EST, 1 minute earlier.

Area forecast discussion, Jun 3, 1:00 PM EST, 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
200 PM EDT SUN JUN 3 2007

.AVIATION...
SEVERAL N-S ORIENTED LINES OF TSTMS HAVE DEVELOPED OVER NRN INDIANA
EARLY THIS AFTN. ONE LINE CURRENTLY EXTENDING THROUGH FWA AND CONTG
TO DVLP TO THE SOUTH SHOULD CONT TO AFFECT THE TERMINAL FOR THE NEXT
1-2HRS. VISIBLE STLT INDICATES A SMALL CLEAR SLOT WEST OF SBN WHICH
SHOULD ALLOW FOR DESTABILIZATION FOR FURTHER DEVELOPMENT WHICH WILL
AFFECT SBN THIS AFTN. CDFNT OVER ERN IL SHOULD MOVE ACROSS NRN
INDIANA THIS EVE, SHIFTING WINDS TO WEST AND DECREASING CONVECTION.
SECONDARY CDFNT WILL DROP SE ACROSS THE AREA ON MONDAY RESULTING IN
WIND SHIFT TO NW WITH MORE SHOWERS AND TSTMS EXPECTED AS THIS MOVES
THROUGH. THIS SHOULD TAKE PLACE VERY LATE IN THE TAF PERIOD OR MORE
LIKELY JUST BEYOND, SO NO MENTION IN TAFS ATTM.

&&

.SHORT TERM...

TODAY AND TONIGHT

MAIN FORECAST CHALLENGES WILL BE FORECAST HIGH TEMPS TODAY AND
INTENSITY OF CONVECTION TODAY. OTHERWISE...FORECAST PRETTY MUCH ON
TRACK PRECIP WISE...GIVEN AMPLE FORCING AVAILABLE FROM H5 VORTEX.

CURRENT ANALYSIS REVEALS 20 TO 30 KNOT LL JET IN PLACE ACROSS
WESTERN IN/EASTERN IL PER VWP/PROFILER/RUC ANALYSIS. THIS FEATURE
COUPLED WITH RESIDUAL MID LEVEL WAVE HAS ALLOWED SHOWER/THUNDERSTORM
DEVELOPMENT. WEAK INSTABILITY HAS LIMITED CONVECTIVE
INTENSITY...WITH MAJORITY OF PRECIP IN THE FORM OF LIGHT TO MODERATE
SHOWERS. THIS AREA OF PRECIP IS PROGGED TO CONTINUE NORTHEASTWARD
INTO WESTERN ZONES THROUGH LATE MORNING. SHOULD SEE A DIMINISHING
TREND AS LL JET WEAKENS AFTER SUNRISE. OTHERWISE...TEMPS WERE MAINLY
IN THE UPPER 60S ACROSS THE FA WITH LIGHT TO CALM WINDS.

PRECIP FOCUS WILL SHIFT TO SFC COLD FRONT THIS AFTERNOON. WRF AND
GFS BOTH INDICATE GOOD CONVERGENCE ALONG AND AHEAD OF COLD FRONT
THIS AFTERNOON. MEANWHILE BROAD LIFT FROM H5 VORTEX WILL INCREASE
POTENTIAL INSTABILITY WITH AMPLE MID LEVEL DRY IN PLACE UPSTREAM
GIVEN 00Z DVN SOUNDING. BIG QUESTION MARK WILL BE HOW MUCH DAYTIME
HEATING WILL BE SEEN ACROSS FA BEFORE GOOD DYNAMICS FALL IN PLACE.
SUNSHINE MAY BE LACKING TODAY DUE TO RESIDUAL CLOUD COVER FROM
CURRENT UPSTREAM CONVECTION. THIS WILL ALSO HAVE AN IMPACT ON HIGHS
TODAY. HAVE TRENDED TOWARD COOLER SOLUTION IN FORECAST...GIVEN
WIDESPREAD CLOUD COVER IN PLACE. HOWEVER...IF SUNSHINE DOES BREAK
OUT...SFC BASED CAPE VALUES WOULD EASILY CLIMB TO AOR 1500 J/KG.
DEEP SHEAR WILL ALSO BE ON THE INCREASE AS ASSOCIATED UPPER JET
STREAK ADVECTS INTO THE REGION...PRODUCING DEEP SHEAR VALUES AROUND
30-35 KNOTS...ESPECIALLY IN WESTERN ZONES. BOTTOM LINE...IF GOOD
HEATING DOES OCCUR...SEVERE THREAT WOULD BE ELEVATED. HOWEVER...NOT
THINKING ANYTHING WIDESPREAD. MAIN THREATS WOULD BE DAMAGING WIND
AND LARGE HAIL.

AGAIN HIGHS TODAY WILL BE STRONGLY DEPENDENT ON CLOUD COVER. CURRENT
TEMPS IN GRIDS REFLECT PARTIAL CLEARING. TEMPS COULD EASILY SWAY
5-7 DEGREES EITHER WAY DEPENDING ON AMOUNT OF ISOLATION.

RAIN SHOWER/ISOLATED THUNDER CHANCES WILL CONTINUE
TONIGHT...ESPECIALLY IN NORTHERN PORTIONS OF FA. DRY SLOT WITH
SUBSIDENCE BEHIND LEAD WAVE MAY CLEAR OUT SOUTHERN ZONES...HENCE
HAVE LEFT LOWER POPS THERE. COOLER AIR WILL MOVE INTO THE FA
TONIGHT. AMPLE LL MOISTURE IN PLACE WITH EXPECTED RAIN COMBINED
WITH THIS COOLER AIR MAY LEAD TO AREAS OF FOG. HAVE NOT WORDED IN
FORECAST YET...AS THERE IS QUESTIONS ON AMOUNT OF CLOUD COVER.

.LONG TERM...
MONDAY THROUGH SATURDAY

UPPER LOW STILL EXPECTED TO DRIFT INTO OUR AREA BY MONDAY BEFORE
OPENING UP AND LIFTING OUT ON TUESDAY. DECENT MID LEVEL LAPSE RATES
UNDER CIRCULATION MONDAY WITH LOW LEVEL MOISTURE AND WEAK SHORT
WAVES SHOULD LEAD TO SHOWER AND THUNDERSTORM DEVELOPMENT DURING THE
DAY. BUMPED POPS INTO LIKELY CATEGORY. MODELS LINGER MOISTURE WITH
SURFACE FRONT INTO MONDAY NIGHT SO HIGH CHANCE POPS THROUGH THIS
PERIOD. LOW BEGINS TO EXIT ON TUE WITH SOME LINGERING MOISTURE ON
BACK SIDE. PREVIOUS SHIFT ADDED POPS FOR TUE SO WILL CONTINUE THOUGH
DRYING WORKING IN QUICKLY. MODELS MAY STILL BE A TAD FAST LIFTING
LOW OUT. TEMPERATURES COOLER THROUGH THIS PERIOD AS WELL. CUT TEMPS
SEVERAL DEGREES ON MONDAY...ESPECIALLY NORTHWEST WITH UPPER LOW OVER
AREA AND FLOW INCREASING OFF OF COOLER LAKE MICHIGAN. NAM12 2M TEMPS
STRUGGLE TO EVEN GET OUT OF THE 50S. HAVE DROPPED TO MID 60S CLOSER
TO COOLER MOS FOR NOW. WILL ALSO MENTION RIP CURRENTS FOR LAKE
MICHIGAN IN HWO FOR THIS PERIOD WITH RATHER STRONG NORTHWEST WINDS
EXPECTED TO DEVELOP AND INCREASING WAVES.

HIGH PRESSURE SETTLES OVER THE AREA FOR WED BEFORE RETURN FLOW
QUICKLY SETS UP AND WARM FRONT MOVES THROUGH WED NIGHT. KEPT THIS
PERIOD DRY FOR NOW AS MODELS INDICATE LIMITED MOISTURE.
HOWEVER...WITH SUCH A STRONG FRONT AND TIGHTENING BAROCLINIC
ZONE...WOULD EXPECT SOME PCPN TO DEVELOP ON NOSE OF INCREASING LOW
LEVEL JET. BEST FOCUS CURRENTLY LOOKS TO BE TO OUR NORTHWEST BUT
WILL MONITOR. THURSDAY STILL LOOKING VERY WARM AND CONTINUED TO STAY
ABOVE MEX MOS AND RAISED TEMPS A FEW MORE DEGREES. ECMWF VERY WARM
WITH +20C AT 850MB. HAVE DOUBTS AS TO THUNDERSTORM CHANCES GIVEN
VERY WARM AIR ALOFT AND LACK OF TRIGGER TIL LATER IN THE DAY OR THU
NIGHT WITH POSSIBLE APPROACH OF COLD FRONT. MODELS VARY IN TIMING
AND GENERAL SOLUTIONS SO NO CHANGES AT THIS TIME. UNCERTAINTY
CONTINUES REMAINDER OF EXTENDED WITH MODELS DIFFERING ON FRONTAL
POSITION AND MOVEMENT SO NO CHANGES.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...NONE.
&&

AVIATION...JT/LF
SHORT TERM...CHAMBERLAIN
LONG TERM....LASHLEY
Hazardous weather outlook, Jun 3, 4:09 AM EST, 8 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
509 AM EDT SUN JUN 3 2007

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-040915-
LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE-
PULASKI-MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN-
MIAMI-WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-BERRIEN-
CASS MI-ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE-
HENRY-PAULDING-PUTNAM-VAN WERT-ALLEN OH-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND...
MISHAWAKA...ELKHART...GOSHEN...LAGRANGE...TOPEKA...ANGOLA...
KENDALLVILLE...LIGONIER...AUBURN...GARRETT...KNOX...NORTH JUDSON...
WINAMAC...FRANCESVILLE...PLYMOUTH...BREMEN...ROCHESTER...WARSAW...
WINONA LAKE...COLUMBIA CITY...SOUTH WHITLEY...FORT WAYNE...
MONTICELLO...BROOKSTON...LOGANSPORT...PERU...WABASH...
NORTH MANCHESTER...HUNTINGTON...BLUFFTON...OSSIAN...DECATUR...
BERNE...MARION...HARTFORD CITY...MONTPELIER...PORTLAND...NILES...
BENTON HARBOR...ST. JOSEPH...BUCHANAN...DOWAGIAC...CASSOPOLIS...
STURGIS...THREE RIVERS...COLDWATER...HILLSDALE...BRYAN...WAUSEON...
ARCHBOLD...DEFIANCE...NAPOLEON...PAULDING...ANTWERP...OTTAWA...
PANDORA...VAN WERT...DELPHOS...LIMA
509 AM EDT SUN JUN 3 2007 /409 AM CDT SUN JUN 3 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO...
SOUTHWEST LOWER MICHIGAN AND NORTHERN INDIANA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE EXPECTED AGAIN TODAY AND EARLY TONIGHT.
WIDESPREAD SEVERE WEATHER IS NOT EXPECTED...HOWEVER... ISOLATED
SEVERE STORMS ARE POSSIBLE ONCE AGAIN. WIND GUSTS OF 65 MPH AND
HAIL UP TO THREE QUARTERS OF AN INCH ARE THE PRIMARY HAZARDS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A CHANCE OF THUNDERSTORMS MONDAY...THEN AGAIN THURSDAY
AND FRIDAY. IT IS TOO EARLY TO DETERMINE IF THESE STORMS WILL
BECOME SEVERE.

THERE IS ALSO AN INCREASED RISK FOR RIP CURRENTS ON LAKE MICHIGAN
MONDAY AS WINDS BECOME NORTHWEST AT 10 TO 20 MPH AND WAVES
INCREASE. AVOID SWIMMING WHEN CONDITIONS ARE FAVORABLE FOR RIP
CURRENTS. IF CAUGHT IN A RIP CURRENT...SWIM PARALLEL TO THE SHORE
UNTIL YOU ARE FREE OF THE CURRENT...THEN SWIM TO SHORE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND EVENING.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

LMZ043-046-061-040915-
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
MICHIGAN CITY IN TO ST JOSEPH MI OUT TO MID LAKE-
509 AM EDT SUN JUN 3 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHEASTERN LAKE
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE EXPECTED TODAY AND EARLY TONIGHT. SOME STORMS
MAY PRODUCE WIND GUSTS IN EXCESS OF 35 KNOTS AND HAIL UP TO THREE
QUARTERS OF AN INCH. WINDS AND WAVES WILL BE HIGHER NEAR
THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A CHANCE OF THUNDERSTORMS MONDAY...THURSDAY AND FRIDAY. IT IS
TOO EARLY TO DETERMINE IF THESE STORMS WILL BECOME SEVERE.

WINDS WILL BECOME NORTHWEST ON MONDAY AND INCREASE TO BETWEEN 10
AND 20 KNOTS. WAVES WILL INCREASE TO 2 TO 4 FEET DURING THE DAY
AND 3 TO 6 FEET BY MONDAY EVENING. SMALL CRAFT ADVISORIES MAY BE
ISSUED FOR MONDAY...MONDAY NIGHT AND POSSIBLY TUESDAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX/PROGRAMAREAS/MARINE/INDEX.PHP

The radar

The Northern Indiana radar (KIWX), 66 km away, was scanning. The volume nearest the first event began at 18:02 UTC.

Open the radar archive at this moment

Event by event

1 heavy rain, 1 thunderstorm wind. Local standard time, as filed.

Heavy Rain, Allen

When
June 3, 1:01 PM EST
Where
Allen County, 2.32 mi NNE of Hessan Castle
Reported by
Trained Spotter
Coordinates
41.011, -85.063

Much of this rain fell in less than a half hour. Reports of some vehicles being stranded in flowing high water in and around the Fort Wayne are were received.

Thunderstorm Wind, Allen

When
June 3, 3:45 PM EST to 3:46 PM EST
Where
Allen County, 0.42 mi S of Hursh
Measured
55 kt (63 mph) estimated gust
Reported by
Public
Coordinates
41.244, -84.970

A 25 inch diameter tree was uprooted by a isolated microburst from a collapsing storm.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2007Every state in 2007This day in weather historyWarnings in Indiana, June 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 25245, 25246.